Alert archive / Kentucky / Tornado Warnings in 2023
Tornado Warning 16, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Jul 2, 2023, 5:22 PM EDT for Bath County, Menifee County, Montgomery County, Kentucky. It was in force for 23 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2023, 5:22 PM EDT (21:22 UTC)
- Expired
- Jul 2, 2023, 5:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bath County, KY, Menifee County, KY, Montgomery County, KY
The radar
The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:23 PM EDT | TSTM WND DMG | 1 Nw Means, KY | A tree was reported to be down near 377 Whispering Pines Road blocking the roadway. The event time is radar estimated. |
| Jul 2, 5:27 PM EDT | TSTM WND DMG | 2 Nnw Cornwell, KY | 2 trees were reported to have been blown down blocking the road near 2224 East Fork Road Means, KY. The event time is radar estimated. |
| Jul 2, 5:30 PM EDT | TSTM WND DMG | 1 Nw Rothwell, KY | A tree was reported to be down on a powerline near 107 Hidden Valley Spur Road. The event time is radar estimated. |
| Jul 2, 5:40 PM EDT | HAIL 1 | Frenchburg, KY | County EM reported quarter size hail starting at the intersection of 460 and KY-36 and running northeast to the intersection of KY-36 and Old Beaver Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 4:42 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
792
WFUS53 KJKL 022122
TORJKL
KYC011-165-173-022145-
/O.NEW.KJKL.TO.W.0016.230702T2122Z-230702T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
522 PM EDT Sun Jul 2 2023
The National Weather Service in JACKSON KY has issued a
* Tornado Warning for...
Southeastern Montgomery County in east central Kentucky...
Southeastern Bath County in east central Kentucky...
Northern Menifee County in east central Kentucky...
* Until 545 PM EDT.
* At 522 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Clay Lick, or 7 miles west of Frenchburg, moving
east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Frenchburg around 535 PM EDT.
Scranton around 540 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3793 8382 3802 8384 3808 8354 3795 8350
TIME...MOT...LOC 2122Z 260DEG 38KT 3799 8376
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
VORST2 follow-up statements
188
WWUS53 KJKL 022138
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
538 PM EDT Sun Jul 2 2023
KYC173-022147-
/O.CAN.KJKL.TO.W.0016.000000T0000Z-230702T2145Z/
Montgomery KY-
538 PM EDT Sun Jul 2 2023
...THE TORNADO WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has !**
weakened. moved out of the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central Kentucky.
LAT...LON 3794 8367 3805 8370 3808 8354 3795 8350
TIME...MOT...LOC 2137Z 261DEG 36KT 3799 8359
$$
KYC011-165-022145-
/O.CON.KJKL.TO.W.0016.000000T0000Z-230702T2145Z/
Bath KY-Menifee KY-
538 PM EDT Sun Jul 2 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTHEASTERN BATH AND NORTHEASTERN MENIFEE COUNTIES...
At 537 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Ratlitt, or near Frenchburg, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Bath and northeastern Menifee Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3794 8367 3805 8370 3808 8354 3795 8350
TIME...MOT...LOC 2137Z 261DEG 36KT 3799 8359
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
VORST796
WWUS53 KJKL 022143
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
543 PM EDT Sun Jul 2 2023
KYC011-165-022153-
/O.EXP.KJKL.TO.W.0016.000000T0000Z-230702T2145Z/
Bath KY-Menifee KY-
543 PM EDT Sun Jul 2 2023
...THE TORNADO WARNING FOR SOUTHEASTERN BATH AND NORTHEASTERN MENIFEE
COUNTIES WILL EXPIRE AT 545 PM EDT...
The Tornado Warning that was previously in effect has been reissued
for Menifee County. Please refer to that bulletin for the latest
severe weather information.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central Kentucky.
Remember, a Tornado Warning still remains in effect.
LAT...LON 3794 8367 3805 8370 3808 8354 3795 8350
TIME...MOT...LOC 2143Z 260DEG 38KT 3800 8353
$$
VORSTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:56 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 2, 3:56 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 356 PM EDT Sun Jul 2 2023 .UPDATE... Issued at 227 PM EDT SUN JUL 2 2023 Once gain blended obs into the forecast, but without substantial changes. Forecast looks largely on track, with thunderstorms currently developing over southern IL/IN and western/central KY, and expected to head into eastern KY during the late afternoon or evening. UPDATE Issued at 1040 AM EDT SUN JUL 2 2023 Latest obs have been blended into the forecast, capturing the precip leaving the area and allowing for at least a brief break at mid day. UPDATE Issued at 810 AM EDT SUN JUL 2 2023 Hourly grids were updated based on recent radar and short term guidance trends. This led to updates to pops for the ongoing areas or clusters of showers and thunderstorms across central and eastern KY. This activity should depart to the east and northeast over the next few hours by late morning. Despite this, guidance continues to generally show a lull in activity from midday through much of the afternoon, before development over western and central KY later in the afternoon and early in the evening that tracks across eastern KY. That activity if it materializes will pose mainly a wind threat. && .SHORT TERM...(Today through Monday) Issued at 510 AM EDT SUN JUL 2 2023 Early this morning, an upper level ridge extended along the Gulf Coast form TX to FL and into portions of the southeast. Meanwhile to the north, upper level troughing extended from Quebec into portions of the Northeast as well as southwest across the OH Valley to the mid MS Valley to the Arklatex vicinity. Further west, an upper level ridge was centered over the Southwest Conus with the axis of this ridge extending northeast to the Dakotas. At the sfc, two sfc waves were over the Great Lakes vicinity along a frontal zone that extended from the mid Atlantic states to the southern Great Lakes to the mid MS Valley region to the Southern Plains. In the warm sector, areas of clusters of storms were working across the lower to middle OH Valley regions as moisture continues to be transported into the region on southwest to west southwest flow aloft with a LLJ on the order of 30 to 40KT. Today and tonight, the upper level trough axis will approach from the west as the upper level ridge becomes centered over the FL peninsula. The axis of this trough will approach the area though tonight, but not cross eastern KY until Monday when the ridge becomes centered off the southeast US coast. Meanwhile, the wavy frontal zone will remain north and west of the area today with eastern KY in the warm sector as the initial sfc waves track across the Great Lakes to the Northeast and a third wave may develop over the mid MS Valley. This third area of low pressure should track northwest of the area tonight as it approaches Lake Erie toward dawn on Monday. At the same time, the sfc front should gradually move southeast of the OH River late tonight and on Monday when it should cross the CWA. Unsettled weather should persist in the short term period as a result. Although an area of convection will depart to the east and northeast of the area shortly, some of the convection to the west may reach the area around or shortly after dawn and work across the region this morning. This could be limiting factor to the severe threat later in the day and leads to some uncertainty of the degree of solar insolation and heating. Convective allowing models, however, depict recovery from midday through much of the afternoon before more convection arrives late in the afternoon and evening. Ahead of that convection, MLCAPE is forecast to peak generally in the 1500 to 3000 J/kg range late with MUCAPE stronger in the 2000 to 3500 J/kg range late this afternoon to early this evening with the higher values north and west and least near the VA border in southeast KY while bulk shear should range from 30 to 40KT with effective shear also in this range. Line segments with some cells with supercell characteristics or even a couple of discrete supercells appear possible across the region. Mid level lapse rates should be a bit marginal to be ideal for large hail at generally between 6.5C/km and 7C/km, though the degree of shear and relative hodograph length would support some large hail mainly with any more discrete cells. Any discrete cells that interacts with any leftover outflow could produce a brief isolated tornado. However, with low level lapse rates forecast to approach 8 C/km and DCAPE forecast to near 1000 J/kg, damaging winds will be the primary threat. There is a chance that instances of damaging wind could be scattered to numerous as depicted by 0Z HREF probabilties and SPC has increased the severe risk for much of eastern KY to Enhanced or a 3 out of 5. In addition to the severe risk, any location that received multiple rounds of heavy rain or training will have the risk for high water or isolated flash flooding. Storm motions should be rather quick this afternoon and evening on the order of 35KT which should limit this threat. However, all these threats will continue to be highlighted in the HWO and in social media and webpage posts including a refreshed DSS Packet. With the passing of a weaker lead shortwave and loss of daytime heating, the coverage and intensity of convection should wane by late evening into the early portion of the overnight. However, convection will remain possible tonight and into the day on Monday. Another peak in coverage is anticipated toward midday and the afternoon Monday ahead of the front coinciding with peak heating. Although a storm or two Monday could have some gusty winds, the intensity of storms should be considerably less with much less instability and weaker winds aloft and associated shear. Unless debris clouds are substantial today, most locations should climb well into the mid to upper 80s for most today while lows tonight should average in the upper 60s with abundant cloud cover and convection in the area ahead of the front. Ahead of the boundary on Monday, temperatures should climb to near normal for this time of year generally in the low to mid 80s (except 70s in the highest elevations). .LONG TERM...(Tuesday through Sunday) Issued at 355 PM EDT SUN JUL 2 2023 Still an unsettled long-term period on tap. The shortwave that impacted the Ohio Valley during the short term period will finally shift eastward on Tuesday. However, high pressure across the region will be weak at best, and models show quite a bit of lingering moisture and instability just south of the state throughout the daytime hours. Therefore, expect to remain mostly dry Tuesday, but can't rule out some isolated to scattered convection in the afternoon hours, especially near the TN border. The same will hold true for Wednesday, as weak surface pressure remains across eastern Kentucky, but a shortwave and more unstable airmass (possible weak boundary) also interact to our south, bringing scattered pops into the southern CWA by the afternoon and early evening. Overall, it's just a messy pattern, with warm and humid air in place, prime to fire off typical summertime afternoon/evening convection across the region. The regime begins to change on Thursday however, as a defined frontal system sets up west of the state during the morning hours, and begins to push eastward throughout the day. This front will be connected to a low pressure system well to our north, shifting east across north-central Quebec throughout the day. Obviously the farther away you get from the center of the best energy, the weaker the boundary and impacts...but that doesn't mean we won't see some weather from it. It will be an odd system, pushed forward by a longwave trough sinking southward into the Central Conus. The front will make it into western/central KY by Thursday evening, but models seem to slow it's progression so that it takes most of Friday into Friday night before it finally makes it all the way through eastern Kentucky. Again, this is a messy pattern, and there has been quite a bit of model uncertainty over the last week, so this is no exception - confidence in exact timing and impacts are therefore a bit low. But there is at least decent agreement of this lingering boundary and continued scattered to likely rain and thunderstorm chances from Thursday through Friday as a result. Given the weaker state of the frontal boundary, models also show weakening of convection during the overnight hours Thursday night, re-surging during the daytime hours on Friday. Even after the boundary finally shifts east of the state on Saturday, it will still be in close enough proximity to spark off more scattered showers and thunderstorms across the day, especially in our eastern CWA. The GFS also has some lingering afternoon convection across much of the central portion of the state, likely due to some weak shortwaves moving over the state - which is reflected in the scattered pops across much of the CWA from the NBM. Unfortunately the weather pattern doesn't get much better to round out the weekend. A larger shortwave is predicted to pass through the state during the day Sunday, with both the GFS and ECMWF showing likely pops across the state, especially in the afternoon and evening. NBM is going mainly scattered, but given that it's day 8, and there is still plenty of uncertainty, not going to increase pops at this time. As far as temperatures, without any large airmass changes (other than the weak front moving through Thursday and Friday), temperatures are expected to remain fairly steady-state through the period. Daytime temps will be warmest ahead of the front, starting in the mid 80s on Tuesday, and peaking in the upper 80s just before it's passage on Thursday. Friday through Sunday will drop slightly back into the low to mid 80s. Either way, with so much moisture in the air, expect it to be humid and feel warmer than it really is. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 227 PM EDT SUN JUL 2 2023 VFR conditions prevailed at the start of the period. Thunderstorms were occurring in southern IL/IN into western/central KY. These will continue to develop and head east, with the most likely time for activity here during the evening hours. Some of them may contain hail and strong winds, in addition to IFR or worse conditions. Thunderstorms should depart to the east overnight. After this, much of the area is forecast to have MVFR ceilings develop from the predawn hours into Monday morning. However, there is only modest confidence in the occurrence of these ceilings. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL/JP SHORT TERM...JP LONG TERM...JMW AVIATION...HAL
Hazardous weather outlook, Jul 2, 4:49 PM EDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 449 PM EDT Sun Jul 2 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 449 PM EDT Sun Jul 2 2023 ...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are expected, especially during the evening hours. Some of them could be severe, with damaging winds being the main threat. However, hail and locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times from Monday through Saturday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any occurrences of wind damage, hail, or flooding through tonight. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:39 AM EDT | Special Weather Statement | JKL | Estill, Jackson, Laurel, Pulaski, Rockcastle | 51 min |
| Jul 2, 6:14 AM EDT | Special Weather Statement | JKL | Bath, Montgomery, Powell | 46 min |
| Jul 2, 7:00 AM EDT | Special Weather Statement | JKL | Johnson, Wolfe | 45 min |
| Jul 2, 7:14 AM EDT | Special Weather Statement | JKL | Breathitt, Owsley | 46 min |
| Jul 2, 7:50 AM EDT | Special Weather Statement | JKL | Bell | 25 min |
| Jul 2, 7:54 AM EDT | Special Weather Statement | JKL | Clay | 36 min |
| Jul 2, 8:04 AM EDT | Special Weather Statement | JKL | Whitley | 26 min |
| Jul 2, 8:21 AM EDT | Special Weather Statement | JKL | Harlan | 24 min |
| Jul 2, 8:24 AM EDT | Special Weather Statement | JKL | Whitley | 36 min |
| Jul 2, 8:48 AM EDT | Special Weather Statement | JKL | McCreary | 27 min |
| Jul 2, 8:52 AM EDT | Special Weather Statement | JKL | Pike | 38 min |
| Jul 2, 9:50 AM EDT | Special Weather Statement | JKL | Bell | 25 min |
| Jul 2, 4:58 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 47 min |
| Jul 2, 5:06 PM EDT | Tornado Warning | JKL | Bath, Menifee, Montgomery, Powell | 24 min |
| Jul 2, 5:35 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Breathitt, Elliott, Estill, Fleming, Johnson and 7 more | 40 min |
| Jul 2, 5:41 PM EDT | Tornado Warning | JKL | Bath, Menifee, Morgan, Rowan | 8 min |
| Jul 2, 6:11 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Elliott, Estill, Floyd, Johnson, Knott and 7 more | 49 min |
| Jul 2, 6:19 PM EDT | Special Weather Statement | JKL | Estill | 26 min |
| Jul 2, 6:24 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley | 36 min |
| Jul 2, 6:50 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley | 25 min |
| Jul 2, 6:54 PM EDT | Special Weather Statement | JKL | Wolfe | 36 min |
| Jul 2, 6:59 PM EDT | Special Weather Statement | JKL | Martin | 31 min |
| Jul 2, 7:05 PM EDT | Special Weather Statement | JKL | Breathitt, Lee | 25 min |
| Jul 2, 7:08 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Pike | 37 min |
| Jul 2, 7:34 PM EDT | Special Weather Statement | JKL | Breathitt | 26 min |
| Jul 2, 7:46 PM EDT | Special Weather Statement | JKL | Floyd | 29 min |
| Jul 2, 7:56 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Lee, Menifee, Montgomery and 4 more | 49 min |
Nearby
Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.